Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 234, NWS Memphis, TN

December 18, 2002Shelby County, Tennessee; Crittenden County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Dec 18, 2002, 10:01 PM CST for Shelby County, Tennessee; Crittenden County, Arkansas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 18, 2002, 10:01 PM CST (04:01 UTC)
Expired
Dec 18, 2002, 11:00 PM CST
In force
59 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Crittenden County, AR, Shelby County, TN

The radar

The Memphis radar (KNQA), 26 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 18, 10:45 PM CSTThunderstorm WindArlington, TNSome power lines were knocked down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 18, 9:05 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-131 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 190401
SVRMEM
ARC035-TNC157-190500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1000 PM CST WED DEC 18 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRITTENDEN COUNTY IN EASTERN ARKANSAS
  SHELBY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 1100 PM CST.

* AT 955 PM CST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  EDMONDSON...MOVING NORTHEAST AT 40 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 1100 PM CST INCLUDE...
  WEST MEMPHIS...MARION...
  SUNSET...
  DOWNTOWN MEMPHIS...
  FRAYSER...
  BARTLETT...ELLENDALE...
  LAKELAND...BOLTON...

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3517 9035 3497 9036 3516 8963 3541 8967

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 7:56 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Dec 18, 7:56 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
756 PM CST WED DEC 18 2002

LINE OF STRONG TO SVR TSTMS JUST W OF THE MS RIVER AT 0130Z. LATEST
SFC ANALYSIS INDICATE 60 DEGREE DEWPOINTS SURGING INTO THE SW
PORTION OF THE CWFA. 00Z DATA INDICATES STRONG SHEAR...BOTH
DIRECTIONAL AND SPEED IN PLACE ACRS THE MID SOUTH. STRONG 300 MB
SPEED MAX APPROACHING FROM TX WITH GOOD UPPER DIVERGENCE RESULTING
IN STRONG UVVS W OF THE MS RIVER. SO FAR LIMITING FACTOR HAS BEEN
LACK OF INSTABILITY...BUT AXIS WL PROBABLY SHIFT EWD AS THE NIGHT
WEARS ON. ATTM IT APPEARS THAT THE SOUTHEAST AR...NW MS AND EXTREME
SW TN COUNTIES WL HAVE THE BEST OVERLAY OF INSTABILITY AND SHEAR...AT
LEAST THROUGH THE EARLY MORNING HOURS.

DRY AIR ADVECTING IN FROM SFC RIDGE OVR THE SE U.S. SHOULD INHIBIT
SVR POTENTIAL ACRS NE MS THRU 12Z. AFTER 12Z AS MAIN UPR TROF
BEGINS TO APPROACH AND SFC CDFNT BEGINS TO MOVE ACRS THE AREA AND THE
SVR WEATHER THREAT WL BEGIN TO SHIFT TO THE SE ACRS NE MS AND TN
VALLEY.

WL UPDATE ZONES WHEN WATCHES ARE UPDATED AROUND 9PM.

.MEG...NONE.
SJM
Hazardous weather outlook, Dec 18, 9:50 PM CST, 11 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
950 PM CST WED DEC 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...REST OF TONIGHT...

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS...ACROSS NORTHWEST
MISSISSIPPI...SOUTHWEST TENNESSEE AND EAST CENTRAL ARKANSAS. THIS
INCLUDES MEMPHIS...JACKSON...CLARKSDALE...HELENA AND OXFORD. THERE
IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE REST OF THE MID
SOUTH...INCLUDING JONESBORO AND TUPELO.

DAMAGING WINDS AND HEAVY RAIN ARE POSSIBLE OVER THE ENTIRE MID
SOUTH. ISOLATED TORNADOES AND LARGE HAIL ARE POSSIBLE OVER THE
MODERATE RISK AREA. THE MOST LIKELY TIME PERIOD FOR SEVERE WEATHER
WILL BE FROM 10 PM UNTIL MIDNIGHT IN EAST ARKANSAS AND FROM 10 PM
UNTIL 6 AM IN WEST TENNESSEE AND NORTH MISSISSIPPI.

A POWERFUL JET STREAM COUPLED WITH WARM MOIST AIR AT THE SURFACE
IS THE REASON FOR THE RISK OF SEVERE THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL CONTINUE TO OCCUR ON THURSDAY. THE MOST LIKELY
AREA FOR SEVERE WEATHER WILL EAST OF THE MISSISSIPPI RIVER.  THE
BIGGEST THREAT WILL BE DAMAGING THUNDERSTORM WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

In the hours before

Local storm report, Dec 18, 6:59 PM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
659 PM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    CARDWELL                  MO   WIND DAMAGE
12/18/02   DUNKLIN                        60 MPH WINDS. REPORTED BY
                                          HAM RADIO OPERATOR.
Local storm report, Dec 18, 8:30 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
830 PM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    CARDWELL                  MO   WIND DAMAGE
12/18/02   DUNKLIN                        60 MPH WINDS. REPORTED BY
                                          HAM RADIO OPERATOR.

0820 PM    WYNNE                     AR   WIND DAMAGE
12/18/02   CROSS                          ROOF BLOWN OFF
                                          RESTAURANT. EVACUATING
                                          DUE TO A GAS LEAK.
                                          REPORTED BY EMPLOYEE OF
                                          THE COACHMAN INN.
Local storm report, Dec 18, 9:14 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
914 PM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    CARDWELL                  MO   WIND DAMAGE
12/18/02   DUNKLIN                        60 MPH WINDS. REPORTED BY
                                          HAM RADIO OPERATOR.

0820 PM    WYNNE                     AR   WIND DAMAGE
12/18/02   CROSS                          ROOF BLOWN OFF
                                          RESTAURANT. EVACUATING
                                          DUE TO A GAS LEAK.
                                          REPORTED BY EMPLOYEE OF
                                          THE COACHMAN INN.

0820 PM    WYNNE                     AR   WIND DAMAGE
12/18/02   CROSS                          3 MOBILE HOMES
                                          OVERTURNED. REPORTED BY
                                          CROSS COUNTY EMA.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 10:39 PM CSTFlash Flood WarningMEGShelby, Tipton3 hr
Dec 19, 9:56 AM CSTFlash Flood WarningMEGChester, Crockett, Fayette, Hardeman, Haywood, Henderson and 2 more3 hr
Dec 19, 10:25 AM CSTFlash Flood WarningMEGCarroll, Decatur, Gibson3 hr
Dec 18, 6:00 PM CSTTornado WarningMEGCross, Poinsett45 min
Dec 18, 6:14 PM CSTSevere Thunderstorm WarningMEGClay, Greene46 min
Dec 18, 6:31 PM CSTTornado WarningMEGPhillips44 min
Dec 18, 7:41 PM CSTSevere Thunderstorm WarningMEGCross49 min
Dec 18, 7:47 PM CSTSevere Thunderstorm WarningMEGSt. Francis43 min
Dec 18, 8:58 PM CSTSevere Thunderstorm WarningMEGCrittenden32 min
Dec 18, 9:13 PM CSTTornado WarningMEGSt. Francis47 min
Dec 18, 9:16 PM CSTTornado WarningMEGLee, Phillips59 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.